QUESTION: Hi, my child appears like a zombie from the medicine. What should I do about this?


Assuming that your child was placed on the proper medicine + dosage, and even then there is about a ten percent range of people being overdosed even when on the lowest dosage. So you may want to check out the possibility with your doctor, to lower it, if that’s needed. And sometimes by trying a different type of medicine can also be the solution. Again speak it over with your doctor.

However, before I would do that. As an ADHD coach, I teach parents how they can be coaching parents. One of the main keys to get the most benefits out of the medicine is first of all, to know what’s the real purpose of these medicines. Ritalin and all of the rest are not intended to shut your kid up. Nor to be used as a tranquilizer, no no no. The meds are to the brains functioning just like what glasses are to your eyes – period. To enable consistent clarity of focus of whatever it is you want to be focused and concentrate on. It helps to stay on track with your thought process. This is why it’s important for the person who is taking the meds to know how and with what the medicine is helping them. And really it’s to help them do what they’d really like to do. That’s to succeed in school, friends, projects, conversation, anything and everything. Knowing what they really want from any category of life will help them like a GPS, it’s directive. And helps to follow through. If they aren’t sure of what they really want or of possibilities available to them, help them in a friendly way, not by telling, rather by making a suggestion together with them and then they decide on it.

Because if a person is just taking meds without knowing what they want from it they might just concentrate very strongly on their daydream or whatever it may be. That’s why it’s been named looking like a zombie. It’s a real shame. Once you’ve taken this step in treatment make sure to take advantage of it. If the meds were prescribed in a rush w/o guidance and understanding this is what happens. Get that guidance and understanding now. Then you’ll get that creative and talented child of yours back with the ability to actually use them in a productive way.

Good luck.